Florida, 2011

Tropical Storm and Storm Surge in Florida, August 25 to 26, 2011

August 25 to 26, 2011 · NWS JAX · 6 events in 3 counties and zones

From the evening of 8/25 through the evening of 8/26, tropical storm conditions moved south to north across the extreme eastern tier of the NWS Jacksonville Atlantic coastline. The NWS Jacksonville area of responsibility extends from Altamaha Sound, Ga, to Flagler Beach, Fl.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

From the evening of 8/25 through the evening of 8/26, tropical storm conditions moved south to north across the extreme eastern tier of the NWS Jacksonville Atlantic coastline. The NWS Jacksonville area of responsibility extends from Altamaha Sound, Ga, to Flagler Beach, Fl. Marine responsibility extends offshore to 60 nm.

On the evening of the 25th, the first outer band to affect the local area moved inland and produced tropical storm wind gusts over the marine waters and along the immediate coast. By the morning of the 26th, high surf and tropical storm force winds and wind gusts were measured south and east of Mayport, Florida. Tropical storm force winds ceased across the forecast area by late afternoon.

High astronomical tides combined with high surf from the storm produced elevated tides of 1 to 2 feet during the times of high tide Friday morning and evening (8/26).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 25, 4:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 25, 4:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
555 PM EDT THU AUG 25 2011

...HURRICANE IRENE TO PASS WELL EAST OF THE AREA ON FRIDAY...

...WINDS WILL GUST UP TO 40 MPH ALONG THE COAST ON FRIDAY...

.UPDATE...

A WIND ADVISORY HAS BEEN ISSUED FOR THE COASTAL COUNTIES OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AS WELL AS CLAY AND PUTNAM
COUNTIES ALONG THE ST JOHNS RIVER BASIN. NO OTHER CHANGES WERE
MADE.

.SHORT TERM...

HURRICANE IRENE REMAINS A WELL BEHAVED STORM AND THE WEATHER
SITUATION IS UNFOLDING EXACTLY AS EXPECTED. VIRTUALLY NO CHANGES
WERE MADE WITH THIS PACKAGE. ISOLATED TO WIDELY SCATTERED SHOWERS
WILL CONTINUE TONIGHT MAINLY ALONG THE COAST. ALTHOUGH HURRICANE
IRENE WILL REMAIN OVER 250 MILES AWAY FROM OUR COAST...IT IS A
LARGE HURRICANE AND THE PRESSURE GRADIENT WILL BE TIGHT ENOUGH FOR
WIND GUSTS UP TO 40 MPH ALONG OUR COAST. WINDS ARE ALREADY GUSTING
BETWEEN 20 AND 30 MPH ALONG THE COAST. WINDS WILL GRADUALLY
INCREASE THROUGH THE NIGHT AND BECOME SUSTAINED 25 TO 30 MPH WITH
GUSTS OF 30 TO 40 MPH BY SUNRISE FRIDAY ALONG THE IMMEDIATE COAST.
RATHER THAN PUT UP TWO HEADLINES...THE PLAN IS TO REPLACE THE
CURRENT LAKE WIND ADVISORY WITH A WIND ADVISORY AT AROUND 5 PM
TODAY FOR ALL COASTAL COUNTIES AND ALSO FOR CLAY AND PUTNAM
COUNTIES ALONG THE ST JOHNS RIVER. THE WIND ADVISORY WILL REMAIN
IN EFFECT THROUGH TOMORROW. IT SHOULD BE NOTED THAT LOCALLY
HIGHER WIND GUSTS WILL ACCOMPANY ANY SHOWERS THAT MOVE ONSHORE.

SCATTERED SHOWERS ARE EXPECTED TO CLIP THE COAST AS HURRICANE
IRENE PASSES WELL EAST OF THE AREA. AN ISOLATED LIGHTNING STRIKE
WILL ALSO BE POSSIBLE. BRIEF HEAVY DOWNPOURS AND LOCALLY GUSTY
WINDS CAN BE EXPECTED IN SHOWERS. THE CHANCES OF RAIN ARE VERY LOW
OVER INLAND AREAS DUE TO INCREASED SUBSIDENCE AND DRY AIR ON THE
FAR WESTERN PERIPHERY OF THE HURRICANE.

MAX TEMPS ON FRIDAY WILL RANGE FROM THE UPPER 80S AT THE BEACHES
IN STRONG ONSHORE FLOW TO MID 90S ACROSS INLAND AREAS WHERE MUCH
LESS CLOUD COVER IS EXPECTED.

DECIDED TO JUST NUDGE MAX TEMPS ON SATURDAY UP ANOTHER DEGREE
ACROSS THE BOARD AS HURRICANE IRENE PULLS AWAY AND STRONG
SUBSIDENCE TAKES OVER. TEMPS WILL SOAR INTO THE MID TO UPPER 90S
IN OFFSHORE FLOW ON SATURDAY AND SUNDAY. SUBSIDENCE AND DRY AIR
WILL KEEP CONVECTION AT A MINIMUM BOTH DAYS.

.LONG TERM...
PERIOD WILL START OUT HOT WITH BELOW NORMAL PRECIP CHANCES...BUT A
RETURN TO MORE NORMAL WX IS EXPECTED BY TUE AND CONTINUING INTO
LATE NEXT WEEK.

&&

.AVIATION...MVFR CIG/VSBY EXPECTED IN SCT SHOWER ACTIVITY THROUGH
THIS EVENING. VFR WILL PREVAIL TONIGHT. ENE WINDS OF 15-20 KT REST
OF THE AFTN... WITH HIGHER GUSTS EXPECTED IN SHOWERS. VFR
TONIGHT...WITH WINDS INCREASING TO 15-20 KT GUSTING TO 30 KT. HAVE
VCSH HAS BEEN PLACED IN TAFS FOR FRI.

&&

.MARINE...WINDS AND SEAS ARE MEETING SCA CONDS AND WILL CONT TO
DETERIORATE TONIGHT WITH T.S. FORCE WINDS DEVELOPING OFFSHORE WITH
NEARSHORE WATERS INCREASINGLY SEEING A BETTER CHANCE OF T.S.
WINDS. SEAS EXPECTED TO INCREASE TO 18-22 FT ON FRI...MAINLY
OFFSHORE WATERS WITH EVEN HIGHER CONDS LIKELY FOR A BRIEF TIME.
WINDS AND SEAS WILL GRADUALLY DECREASE FRIDAY NIGHT THROUGH
SATURDAY. COASTAL IMPACTS...MINOR TO MODERATE COASTAL FLOODING
ALONG WITH MODERATE TO SIGNIFICANT BEACH EROSION EXPECTED ON
FRIDAY WHEN HIGHEST WINDS AND SURF COMBINE WITH INCREASING
ASTRONOMICAL TIDES. HIGH SURF ADVISORY IN EFFECT THROUGH
FRIDAY...WITH EXPECTED SURF OF 7 TO 12 FT...LOCALLY HIGHER ALONG
THE NE FL COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  95  73  98 /  10  20  10  10
SSI  77  89  77  95 /  40  40  20  20
JAX  77  93  76  98 /  30  40  10  20
SGJ  80  89  77  95 /  40  40  20  20
GNV  74  93  75  97 /  30  20  10  20
OCF  74  93  76  96 /  30  30  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY UNTIL 7 PM EDT FRIDAY FOR CLAY-DUVAL-FLAGLER-
     NASSAU-PUTNAM-ST JOHNS.

     RIP CURRENT RISK THROUGH FRIDAY EVENING FOR DUVAL-FLAGLER-NASSAU-
     ST JOHNS.

     HIGH SURF ADVISORY UNTIL 11 PM EDT FRIDAY FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

GA...WIND ADVISORY UNTIL 7 PM EDT FRIDAY FOR COASTAL CAMDEN-COASTAL
     GLYNN-INLAND CAMDEN-INLAND GLYNN.

     RIP CURRENT RISK THROUGH FRIDAY EVENING FOR COASTAL CAMDEN-
     COASTAL GLYNN.

     HIGH SURF ADVISORY UNTIL 11 PM EDT FRIDAY FOR COASTAL CAMDEN-
     COASTAL GLYNN.

AM...TROPICAL STORM WARNING FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH
     FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA SOUND GA TO FERNANDINA
     BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL 20
     NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL
     OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

&&

SHULER/SHASHY
Hazardous weather outlook, Aug 25, 11:18 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1218 PM EDT THU AUG 25 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-260915-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1218 PM EDT THU AUG 25 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...HIGH SURF ADVISORY IN EFFECT UNTIL 11 PM FRIDAY FOR THE ATLANTIC
COAST...
...HIGH RISK OF RIP CURRENTS AT AREA BEACHES...
...COASTAL FLOOD WARNING IN EFFECT...
...LAKE WIND ADVISORY FOR PORTIONS OF NORTHEAST FLORIDA THROUGH
THROUGH 8 PM TODAY...

.DAY ONE...REST OF TODAY AND TONIGHT...

AS HURRICANE IRENE MOVES NORTHWEST AND EVENTUALLY NORTH...WINDS WILL
INCREASE ACROSS MUCH OF THE AREA. A LAKE WIND ADVISORY IS IN EFFECT
FOR PORTIONS OF NORTHEAST FLORIDA.

SOUTHEASTERLY SWELLS FROM HURRICANE IRENE WILL CONTINUE TO INCREASE
TODAY AND BRING A HIGH RISK OF RIP CURRENTS AND HIGH SURF AT AREA
BEACHES. REFER TO THE COASTAL HAZARD MESSAGE AS WELL AS LATEST
HURRICANE LOCAL STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HURRICANE IRENE IS FORECAST TO PASS WELL EAST OF THE NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA COAST ON FRIDAY.

THE PRIMARY THREAT FROM IRENE IS EXPECTED TO BE TO MARINE INTERESTS
AND BEACH-GOERS. COASTAL FLOODING IS EXPECTED TO BECOME A CONCERN ON
FRIDAY THROUGH LATE FRIDAY NIGHT. AS THE STORM PASSES THE REGION...
HIGH SURF AND LARGE BREAKERS NEAR INLETS ARE EXPECTED. HIGH
ASTRONOMICAL TIDES WILL OCCUR LATE THIS WEEK AS WELL. A HIGH RISK OF
RIP CURRENTS IS ANTICIPATED THROUGH FRIDAY. BEACHFRONT INTERESTS
SHOULD SECURE OBJECTS VULNERABLE TO SURF ACTION. MARINE INTERESTS
SHOULD TAKE PRECAUTIONS AT THIS TIME...ESPECIALLY IF YOU WILL BE AWAY
FROM YOUR BOAT.

TROPICAL STORM FORCE WINDS ARE EXPECTED OVER THE COASTAL WATERS AND
PORTIONS OF THE ATLANTIC COASTAL COUNTIES FROM LATE TONIGHT THROUGH
FRIDAY EVENING.

ON THE PRESENT FORECAST TRACK...THE HEAVIEST RAINFALL AMOUNTS WILL
LIKELY BE NEAR THE ATLANTIC COAST. IN THESE AREAS...1 TO 2 INCH RAIN
TOTALS ARE POSSIBLE...ESPECIALLY WHERE MORE PERSISTENT RAIN BANDS
DEVELOP.

INTERESTS IN THE AREA SHOULD CONTINUE TO CLOSELY MONITOR THE
OFFICIAL FORECASTS ON IRENE. RESIDENTS ARE URGED TO MONITOR NOAA
WEATHER RADIO AND LOCAL MEDIA AND REMAIN ALERT FOR POSSIBLE WATCHES
OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

CARROLL/SHASHY

In the hours before

Local storm report, Aug 25, 6:40 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
740 PM EDT THU AUG 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TROPICAL STORM   42 ENE ST. AUGUSTINE BE 30.00N 80.60W
08/25/2011                   AMZ472             XX   BUOY

            MARINE BUOY 41012 REPORTED A WIND GUST TO 37 KNOTS /43
            MPH/ AT 644 PM EDT.

&&

JHESS
Special weather statement, Aug 25, 6:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 PM EDT THU AUG 25 2011

FLZ033-038-260030-
FLAGLER-ST. JOHNS-
742 PM EDT THU AUG 25 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN ST.
JOHNS AND FLAGLER COUNTIES FOR STRONG WINDS VALID UNTIL 830 PM EDT...

THE FIRST ESTABLISHED OUTER RAINBAND FROM HURRICANE IRENE WAS
APPROACHING THE ST. JOHNS AND FLAGLER COUNTY COASTS FROM THE EAST. WIND
GUSTS OF 40 TO 45 MPH HAVE BEEN MEASURED WITH THIS BAND OF RAIN OVER
THE ATLANTIC WATERS. PERIODS OF HEAVY RAINFALL AND GUSTY WINDS CAN
BE EXPECTED FROM SAINT AUGUSTINE SOUTHWARD TO CRESCENT BEACH AND
FLAGLER BEACH THROUGH THE HOUR. THE BAND WILL MOVE SOUTHWEST AT 40
MPH AND AFFECT INLAND AREAS INCLUDING PALM COAST... BUNNELL...
ESPANOLA... AND HASTINGS THROUGH 830 PM. MINOR WIND DAMAGE WILL BE
POSSIBLE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2941 8115 2926 8115 2925 8141 2939 8143
      2940 8148 2944 8148 2949 8152 2976 8152
      2978 8154 2992 8128 2988 8126 2973 8123
      2942 8110
TIME...MOT...LOC 2338Z 047DEG 37KT 3018 8086 2975 8102
          2926 8109

ENYEDI
Special weather statement, Aug 25, 7:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
821 PM EDT THU AUG 25 2011

FLZ025-033-038-260100-
DUVAL-FLAGLER-ST. JOHNS-
821 PM EDT THU AUG 25 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST. JOHNS...
FLAGLER AND DUVAL COUNTIES FOR STRONG WINDS VALID UNTIL 900 PM EDT...

THE FIRST ESTABLISHED OUTER RAINBAND FROM HURRICANE IRENE WAS
APPROACHING THE DUVAL COUNTY EAST COAST...AND THE BAND WAS MOVING
INLAND ACROSS SAINT JOHNS AND FLAGLER COUNTIES AROUND 40 MPH. WIND
GUSTS OF 40 TO 45 MPH HAVE BEEN MEASURED WITH THIS BAND OF RAIN.
PERIODS OF HEAVY RAINFALL AND GUSTY WINDS CAN BE EXPECTED FROM
MAYPORT TO ST. AUGUSTINE TO PALM COAST THROUGH THE HOUR. THE BAND
WILL AFFECT INLAND AREAS INCLUDING ARLINGTON... DURBIN...
BAKERSVILLE... HASTINGS...AND BUNNELL THROUGH 900 PM. MINOR WIND
DAMAGE WILL BE POSSIBLE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2941 8115 2926 8115 2926 8142 2939 8143
      2940 8148 2949 8152 2976 8152 2988 8160
      2997 8160 3002 8169 3019 8168 3019 8176
      3047 8182 3056 8171 3059 8161 3053 8153
      3056 8150 3048 8140 2976 8124 2944 8110
TIME...MOT...LOC 0018Z 088DEG 24KT 3084 8100 3010 8140
          2935 8134

ENYEDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tropical storm, 2 high surf, 2 storm surge/tide. Local standard time, as filed.

Tropical Storm, Duval

When
August 25, 8:00 PM EST to August 26, 7:03 AM EST
Where
Duval forecast zone
Reported by
Mesonet

The first tropical storm wind gusts measured in Duval county was on 8/25 at 9 pm LST in the first established outer rain band to impact the northeast Florida Atlantic coast. That evening, the Mayport Bar Pilot National Ocean Service station reported a wind gust to 45 knots (52 mph). At 8 am on the 26th, the NOS Station measured a gust to 42 knots (48 mph). At 8:03 am on the 26th, a mesonet station on the Jacksonville Beach Pier measured sustained speeds of 39 mph with a gust to 52 mph in a rain band.

High Surf, Duval

When
August 26, 7:00 AM EST
Where
Duval forecast zone
Reported by
Public

The public reported high surf with breakers around 7 to 10 feet at the Jacksonville Beach Pier and at Atlantic Beach.

High Surf, Flagler

When
August 26, 7:30 AM EST
Where
Flagler forecast zone
Reported by
Trained Spotter
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

Breakers were observed in the 5 to 7 foot range at Flagler Beach.

Tropical Storm, Flagler

When
August 26, 3:52 PM EST
Where
Flagler forecast zone
Reported by
Trained Spotter
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

A spotter measured a wind gust of 41 mph in Flagler Beach.

Storm Surge/Tide, Duval

When
August 26, 10:30 PM EST
Where
Duval forecast zone
Reported by
Official NWS Observations

The tide level reached 6.76 feet mean lower low water at the Mayport Bar Pilot Dock NOS Station. The storm surge anomaly reached 1.41 feet.

Storm Surge/Tide, Nassau

When
August 26, 11:00 PM EST
Where
Nassau forecast zone
Reported by
Official NWS Observations
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

The tide level reached 8.70 feet mean lower low water at the Fernandina Beach NOS Station. This was a storm surge anomaly of 1.85 feet.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, August 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329852, 329854, 329855, 329853, 330054, 330055.